Agranulocytosis is an idiosynchratic reaction which may occur with any anti thyroid drug. Rashes and itch are also common with anti thyroid drugs and are not usually severe. Abnormalities of liver function are common with carbimazole, but severe hepatitis may occur with propyl thiouracil. Vasculitis and arthralgia are also occasionally seen with both agents.
Mild neutropaenia >1.5x10(9) is commonly observed in Graves' disease.
More severe neutropaenia >1x10(9) requires close monitoring of blood counts.
Severe neutropaenia <1x10(9) demands that anti thyroid drugs be stopped.
Check that renal function remains normal, in case of sepsis, hepatitis or possible vasculitis.
A full septic screen must be performed in the unwell patient with neutropaenia.
Document the current biochemical thyroid status of the patient since medication is going to be interupted.
Any patient with neutropaenia who presents unwell or pyrexial requires a chest radiograph as part of their septic screen.
Mild abnormalities of liver function are common with thyrotoxicosis and usually improve with treatment.
Mild biochemical hepatitis with an increase in transaminases to up to 1.6 time the upper limit of normal is also commonly seen after 3 months treatment wtih propyl thiouracil.
Allergic hepatitis causing submassive hepatic necrosis occurs in ~0.1-0.2% of patients treated with propylthiouracil though this does not occur with carbimazole.
A cholestatic picture may occur with carbimazole though this usually responds well to drug withdrawal
If hepatitis is suspected, it is useful to confirm that clotting is normal.
This is also necessary prior to considering bone marrow aspiration, skin or liver biopsy.
In the presence of suspected vascultiits e.g. the patient presenting with rash and arthralgia, perform an auto antibody screen including a full ANCA for possible drug induced lupus.
Perform a urine analysis on patients presenting with rash and or arthralgia in case of renal involvement in drug induced vasculitis.